Deterioration in Lung Function when Used in Conjunction with Granulocyte Infusions
Acute Kidney Injury (see Acute Kidney Injury)
- Diffuse Alveolar Hemorrhage (see Diffuse Alveolar Hemorrhage)
[NEJM 304: 1185-1189 (1981)]
– Absence of Pulmonary Capillaritis: bland alveolar hemorrhage
-Amphotericin B is used increasingly in high-risk patients with profound neutropenia and suspected sepsis. We have observed serious pulmonary reactions characterized by acute dyspnea, hypoxemia, and interstitial infiltrates on chest films in patients receiving amphotericin B and leukocyte transfusions. We reviewed 6 ½ years of experience at the National Institutes of Health to determine whether this combination was associated with pulmonary toxicity not characteristic of either therapy alone. Amphotericin was used during 22 of 57 leukocyte-transfusion courses. Acute respiratory deterioration occurred during 14 (64 per cent) of these courses but in only two (6 per cent) of 35 courses without amphotericin (P less than 0.01). In seven cases, respiratory deterioration began during or immediately after amphotericin infusion, and it contributed to death in five patients. Diffuse intraalveolar hemorrhage was found when lung biopsy or autopsy was performed. Acute respiratory deterioration was not observed in comparably neutropenic patients given amphotericin but not leukocyte transfusions during the same period. It was mot common when amphotericin was begun with or after institution of daily leukocyte transfusions. Leukocyte transfusions may cause changes in the lungs that amplify the acute toxicity of amphotericin, thereby permitting severe pulmonary reactions.